Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 44, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 21, 2004, 2:55 PM EDT for Lancaster County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2004, 2:55 PM EDT (18:55 UTC)
- Expired
- Aug 21, 2004, 7:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
The radar
The Sterling radar (KLWX), 153 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 211857 FFWCTP PAC071-212300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 700 PM EDT. AT 245 PM EDT...AUTOMATED EQUIPMENT ALONG THE LITTLE CHICKIES CREEK NEAR MOUNT JOY INDICATED THE CREEK WAS ABOUT TO OVERFLOW ITS BANKS DUE TO EXCESSIVE RUNOFF FROM EARLIER RAINFALL. THE CREEK WILL LIKELY REMAIN FLOODED FOR THE NEXT SEVERAL HOURS BEFORE RETURNING TO ITS BANKS IN THE EARLY TO MIDDLE EVENING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4018 7647 4002 7634 4007 7653 4016 7671 $$ DEVOIR
1 follow-up statement
000 WGUS71 KCTP 212036 FFSCTP PAC071-212330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 428 PM EDT SAT AUG 21 2004 ...A FLASH FLOOD WARNING CONTINUES FOR LANCASTER COUNTY UNTIL 700 PM EDT... AT 420 PM EDT...AUTOMATED EQUIPMENT ALONG THE LITTLE CHICKIES CREEK NEAR MOUNT JOY INDICATED THE CREEK WAS OVERFLOWING ITS BANKS DUE TO EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL OF EARLIER TODAY AND FRIDAY. THE CREEK WILL LIKELY REMAIN FLOODED FOR THE NEXT SEVERAL HOURS BEFORE RECEDING QUICKLY TO WITHIN ITS BANKS IN THE EARLY TO MIDDLE EVENING HOURS. ALSO...CHICKIES CREEK NEAR MANHEIM WAS RIGHT AT FLOOD STAGE...AND WILL EXCEED ITS BANKS BY BETWEEN ONE HALF FOOT...AND ONE FOOT BETWEEN 5 AND 7 PM. LOW CROSSINGS ON ROADS NEAR THESE STREAMS MAY BECOME IMPASSABLE. OTHER LARGER STREAMS AND CREEKS ACROSS LANCASTER COUNTY WILL CONTINUE TO RISE EARLY THIS EVENING AND MAY CREST RIGHT NEAR BANKFULL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. DO NOT LET YOUR CHILDREN PLAY NEAR DRAINAGE DITCHES...STORM SEWERS OR STREAMS. PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. $$ LAMBERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:36 AM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 21, 11:36 AM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1136 AM EDT SAT AUG 21 2004 .SYNOPSIS... A COLD FRONT WITH CONSIDERABLY DRIER AIR IS WORKING ITS WAY EASTWARD ACROSS THE COMMONWEALTH THIS AFTERNOON. COOLER AND DRIER AIR WILL PROVIDE NICE WEATHER FOR THE NEXT SEVERAL DAYS. A WEAKENING COLD FRONT WILL ATTEMPT TO WORK ITS WAY INTO PENNSYLVANIA FROM THE NORTH ON MONDAY NIGHT AND EARLY TUESDAY. IT WILL LIKELY STALL OVER THE REGION ON TUESDAY. A LARGE AREA OF HIGH HEIGHTS AND ABOVE NORMAL SURFACE PRESSURE WILL PASS TO OUR NORTH AND EAST EARLY NEXT WEEK. THIS WILL PUMP MOISTURE INTO THE MID-WEST AND GREAT LAKES TUES AND WED. THIS PATTERN SUGGESTS SOME POTENTIAL NOCTURNAL CONVECTION TO OUR NORTHWEST TUESDAY AND WEDNESDAY NIGHTS. THIS COULD DRIFT SOUTHEASTWARD BRINGING CLOUDS AND RAIN POTENTIAL SHOULD ORGANIZED MCSS FORM IN THE FORECAST DIFFLUENT THICKNESS AND THE ANOMALOUS LOW-LEVEL JET. THUS CLOUDS AND CHANCE POPS ARE POSSIBLE OVERNIGHT AND MORNING FROM WEDNESDAY ON. THE BUILDING HIGH IN THE WESTERN ATLANTIC SUGGEST HIGHER HUMIDITY AND PRECIPITABLE WATER (PWAT) VALUES WILL RETURN TO PA LATE IN THE WEEK...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION... WIDESPREAD MFVR CONDS HAVE CLEARED SOUTHEAST AREAS EARLY THIS AFTERNOON GRADUALLY IMPROVING AT PRESENT FROM NORTHWEST TO SOUTHEAST. A GENERAL RETURN TO VFR CONDS IS EXPECTED FOR TONIGHT WITH PATCHY MVFR CONDS SUN MORNING 09-14Z IN AREAS OF FOG. && .SHORT TERM (TONIGHT THROUGH MONDAY MORNING)... HEAVY RAIN HAS PASSED OFF TO THE SOUTHEAST OF THE FORECAST AREA (AS OF 200 PM) AND FLASH FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. WILL NEED TO CONTINUE MONITORING CREEKS FOR RISES LATE THIS AFTERNOON AND EVENING FROM LAST ROUND OF HEAVY RAINS...BUT SO FAR NOT SEEING ANY EVIDENCE THAT ANY WILL EXCEED FLOOD STAGES. A MUCH NICER SECOND HALF OF THE WEEKEND IS IN STORE. HIGH PRESSURE CURRENTLY OVER SOUTHERN LAKE MICHIGAN WILL SETTLE EASTWARD INTO OHIO OVERNIGHT AND OVER PENNSYLVANIA SUNDAY. ASIDE FROM SOME LATE NIGHT AND EARLY MORNING FOG WITH MVFR VSBYS...SMOOTH SAILING EXPECTED INTO MONDAY WITH NEAR NORMAL TEMPERATURES AND DRY CONDITIONS INTO MONDAY. .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... && ...LONG TERM (MONDAY THROUGH SATURDAY)... MONDAY SHOWS HIGH PRESSURE DOMINATING WITH APPROACHING FRONT FROM NORTH. SHOULD BE ANOTHER NEAR NORMAL DAY. CLOSE TO GUIDANCE TEMPS AND LOW POPS. MONDAY NIGHT THE WEAK FRONTAL BOUNDARY AHEAD OF A SECOND SURFACE ANTICYCLONE...WITH SOME SLIGHTLY ABOVE NORMAL PWAT VALUES AHEAD OF THE FRONT WILL SLIDE INTO NRN PA. THE WEAK FRONT SHOULD PUSH SOUTH OF THE REGION AT LOW-LEVELS OVERNIGHT AND EARLY TUESDAY. FORCING LOOKS WEAK SO PERHAPS JUST MORE CLOUDS WITH WEAK FRONT AND NO SERIOUS RAFL THREAT. DID MENTION SLGT CHANCE SHOWERS IN NORTH TO MATCH BGM/BUF AND POPS IN THE 20S IN CONSENSUS MOS FROM NEAR NY BORDER NORTHWARD. AS THE HIGH TO OUR NORTH DRIFT OVER THE WESTERN ATLANTIC AND BEGINS TO BECOME AND EXTENSION OF THE BERMUDA HIGH...THE SOUTHERLY FLOW WILL INCREASE IN THE OHIO VALLEY AND MID-WEST. BY 06Z WEDNESDAY THERE IS A 3.5 SD ABOVE NORMAL SOUTHERLY JET INTO OH/MI/IN ALONG WITH MUCH ABOVE NORMAL PWAT. COMBINED WITH DIFFLUENT THICKNESS IN THE GFS AND MREF...THE IMPLICATION IS THAT THERE WILL A GOOD CHANCE OF ORGANIZED CONVECTION...MCS...DEVELOPMENT TO OUR NW. IF THIS OCCURS...THE SYSTEM AND ITS CLOUDS COULD DRIFT SE. THEREFORE...RAISED CHANCE RAINS AND INCREASED CLOUDS OVERNIGHT TUE INTO WED. WED THE ANOMALOUS H5 RIDGE IS ANCHORED OVER THE CANADIAN MARITIMES WITH MSLP ANOMALIES IN THE +2 TO +3 SD RANGE. TO THE WEST...THE RETURN FLOW BRINGS ABOVE NORMAL 850 TEMPS AND PWAT VALUES INTO THE GREAT LAKES...JUST TO OUR WEST. DAY AND NIGHT TIME HIGHS SHOULD BE SLIGHTLY ABOVE NORMAL WED (NORMS KMDT 62/81 AND KBFD 51/72). THE STRONG LOW-LEVEL JET SHOULD MOVE INTO WESTERN PA INCREASING THE RISK OF CLOUDS AND SHOWERS IN WESTERN SECTIONS WEDNESDAY. THURSDAY THE ANTICYCLONE OVER THE ATLANTIC WITH THE ABOVE NORMAL MSLP ANOMALIES PRODUCES BROAD SOUTHWESTERLY FLOW OVER THE EASTERN US. THIS SHOULD ALLOW THE ABOVE NORMAL MOISTURE TO OUR WEST TO BEGIN ITS MOVE INTO PA. THIS SHOULD KEEP OVERNIGHT LOWS ABOVE NORMAL. THE STRONG IMPLIED JET IN THE MREFS SUGGEST INCREASE POTENTIAL FOR OVERNIGHT CONVECTION. THE 850 WINDS ARE FORECAST TO BE ABOVE NORMAL IN WESTERN OVERNIGHT WED INTO THURSDAY. FRI-SAT THE ENSEMBLES SHOW WINDS SLACKENING AND BECOMING MORE WEST-SOUTHWEST. THE 850 HPA TEMPS REMAIN IN THE 14-16C RANGE. THE MREF SHOWS AT LEAST +1SD ABOVE NORMAL VALUES IN THE 850 HPA TEMPS LATE FRIDAY AND SATURDAY SUGGESTING THE POTENTIAL FOR AN ABOVE NORMALLY WARM DAY. THIS IS NOT REFLECTED IN THE MEX OR ENSEMBLE MOS DATA WHICH BOTH HAVE 83F FOR A HIGH SATURDAY. IF THE ENSEMBLES ARE CORRECT IT COULD BE CONSIDERABLY WARMER. THE ENSEMBLES ARE HINTING AT THE POTENTIAL FOR HIGHS IN THE UPPER 80S TO NEAR 90 LATE IN THE WEAK. MOS MAY BE TENDING TOO CLOSE TO CLIMO. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. && SYNOPSIS... AVIATION/SHORT TERM...DEVOIR LONG TERM...GRUMM
Hazardous weather outlook, Aug 21, 3:55 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 355 AM EDT SAT AUG 21 2004 PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-220747- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA- ELK PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MCKEAN PA-MIFFLIN PA- MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-POTTER PA-SNYDER PA- SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA- SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-WARREN PA- 355 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LIGHT RAIN AND SHOWERS WILL DISSIPATE THIS MORNING...AS A COLD FRONT PUSHES DRIER AIR INTO THE REGION FROM THE NORTHWEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PAZ036-056>059-063>066-220747- ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-LANCASTER PA- LEBANON PA-PERRY PA-SCHUYLKILL PA-YORK PA- 355 AM EDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS OVER THE LOWER SUSQUEHANNA VALLEY THIS MORNING AND EARLY THIS AFTERNOON WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL. SOME OF THESE STORMS WILL MOVE OVER THE SAME AREAS THAT RECEIVED HEAVY RAINS FROM THUNDERSTORMS LAST EVENING AND OVERNIGHT. THIS COULD LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS THAT RECEIVE MULTIPLE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. DANGELO
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.